Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 180, NWS Springfield, MO

July 10, 2013Maries County, Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 2013, 3:57 PM CDT for Maries County, Miller County, Pulaski County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2013, 3:57 PM CDT (20:57 UTC)
Expired
Jul 10, 2013, 4:45 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maries County, MO, Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3158 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:03 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 10, 3:03 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT WED JUL 10 2013

.MESOSCALE DISCUSSION...
ISSUED AT 1226 PM CDT WED JUL 10 2013

ROBUST CONVECTIVE INITIATION STILL REMAINS SOMEWHAT IN QUESTION
THIS AFTERNOON. INSPECTION OF MORNING RAOBS...SATELLITE...AND
SHORT TERM MODELS INDICATES LITTLE IN THE WAY OF MID AND UPPER
LEVEL TRIGGERS/FOCUSING MECHANISMS. IF ANYTHING...WE WILL BE UNDER
A WEAK NEGATIVE VORTICITY ADVECTION REGIME THIS AFTERNOON. ONE
COULD ARGUE FOR A SUBTLE SHORT WAVE TROUGH RIDING SOUTHEAST ACROSS
CENTRAL NEBRASKA...BUT THIS MAY BE A BIT LATE TO ARRIVE FOR PEAK
HEATING.

AS FOR LOW LEVEL FORCING...WE ARE FOCUSING ON TWO MECHANISMS. THE
FIRST IS A SURFACE COLD FRONT WHICH AS OF NOON...WAS ANALYZED FROM
ELDON TO STOCKTON TO JOPLIN. THIS FRONT WILL CONTINUE TO SLOWLY
SAG SOUTH THIS AFTERNOON. THE OTHER FEATURE OF NOTE IS THE 850 MB
FRONT WHICH WAS STRETCHED OUT FROM WEST TO EAST JUST SOUTH OF
INTERSTATE 70. THIS FEATURE WILL ALSO SLOWLY SAG SOUTH INTO THIS
EVENING.

DUE TO THE ABUNDANT CLOUD COVER THIS MORNING ALONG AND SOUTH OF
THE INTERSTATE 44 CORRIDOR...IT APPEARS THAT THE GREATEST
INSTABILITY LATER THIS AFTERNOON AND EVENING WILL POOL CLOSER TO
THE 850 MB FRONT. THIS IS ALSO WHERE CONVERGENCE IN THE LOWER 1 KM
OF THE ATMOSPHERE WILL BE MAXIMIZED. THUS...THIS WILL LIKELY BE
THE FEATURE TO WATCH FOR INITIATION LATER THIS AFTERNOON AND THIS
EVENING. AT THIS TIME...IT APPEARS THAT THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE INTERSTATE 44
CORRIDOR.

IF THESE STORMS CAN MANAGE TO DEVELOP...THERE WILL BE A WIND
THREAT GIVEN LOW LEVEL THETA-E DIFFERENTIALS AT OR ABOVE 30
KELVIN. THERE WOULD ALSO BE A LOW-END SEVERE HAIL THREAT GIVEN
MLCAPE VALUES AT OR ABOVE 3000 J/KG.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 258 PM CDT WED JUL 10 2013

A WEAK COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH THE
MISSOURI OZARKS AND INTO NORTHERN ARKANSAS EARLY THIS EVENING AS
HIGH PRESSURE BUILDS SOUTHEASTWARD TOWARD THE CENTRAL GREAT LAKES AND
MID MISSISSIPPI VALLEY FROM THE NORTHERN PLAINS. THIS PATTERN WILL
KEEP THE MISSOURI OZARKS AND FAR SOUTHEASTERN KANSAS IN A DRY AND
SLIGHTLY COOL PATTERN FOR MID JULY. HIGHS ARE FORECAST IN THE MIDDLE
80S TO NEAR 90 DEGREES WITH OVERNIGHT LOWS IN THE 60S. EXPECT
TEMPERATURES TO WARM TO NEAR NORMAL ON SUNDAY AS THIS SURFACE HIGH
TRACKS FURTHER EASTWARD THE EASTERN GREAT LAKES AND A MORE
SOUTHEASTERLY...AND SIGHTLY MOISTER FLOW OF AIR MOVES INTO THE AREA.

AT THE UPPER LEVELS...STRONG RIDGING OVER MUCH OF THE SOUTHWESTERN
AND MOUNTAIN STATES DRIFTS EASTWARD AND ELONGATES FROM SOUTHERN
COLORADO INTO THE CENTRAL GREAT LAKES AREA INTO THE WEEKEND. THIS
PATTERN SHOULD HELP TO SUPPRESS MOST ANY CONVECTIVE ACTIVITY INTO
SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 258 PM CDT WED JUL 10 2013

LOOKING INTO EARLY TO MID NEXT WEEK...THE AFOREMENTIONED UPPER LEVEL
RIDGE ESSENTIALLY REMAINS IN PLACE...AXIS TO OUR NORTH... WITH ONLY
VERY SLIGHT WEAKENING. WITH 500MB HEIGHTS REMAINING NEAR OR JUST
ABOVE 594 AND A WEAK SOUTHERLY SURFACE FLOW BECOMING ESTABLISHED AS
HIGH PRESSURE SETTLES IN OVER THE SOUTHEASTERN STATES...WE WILL SEE
DAYTIME HIGHS BACK IN THE LOWER TO POSSIBLY MIDDLE 90S AND OVER
NIGHT LOWS IN THE LOWER 70S BY TUESDAY.

THE GFS INDICATES A WESTWARD DRIFTING INVERTED TROF AND ASSOCIATED
MOISTURE PLUME MOVING INTO THE LOWER AND MID MISSISSIPPI VALLEY ON
WEDNESDAY. AT THIS POINT WE ARE LOOKING AT A PROLONGED DRY PERIOD
WITH THIS POTENTIALLY BEING OUR NEXT SHOT AT ANY
PRECIPITATION...IF THIS PATTERN HOLDS UP.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1226 PM CDT WED JUL 10 2013

A PASSING FRONTAL BOUNDARY WILL BRING THE POTENTIAL FOR WIDELY
SCATTERED THUNDERSTORMS TO THE SOUTHERN MISSOURI AERODROMES FROM
MID AFTERNOON INTO THIS EVENING. MVFR CONDITIONS AND EVEN SOME
BRIEF IFR CAN BE EXPECTED WITH ANY STORMS. WINDS BEHIND THIS FRONT
WILL SHIFT TO LIGHT NORTHERLY. THE ONLY OTHER CONCERN THROUGH
THURSDAY MORNING IS THE POTENTIAL FOR LIGHT FOG LATE TONIGHT. WE
HAVE OPTED AGAINST ITS INCLUSION AT THIS POINT AS MID LEVEL CLOUDS
MAY PREVENT ITS DEVELOPMENT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ082-088-090>098-
     101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ101.

&&

MESOSCALE...SCHAUMANN
SHORT TERM...COLUCCI
LONG TERM...COLUCCI
AVIATION...SCHAUMANN
Hazardous weather outlook, Jul 10, 3:47 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED JUL 10 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
347 PM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO AROUND 106
  DEGREES LATE THIS AFTERNOON WITH THE HIGHEST VALUES ACROSS FAR
  SOUTHERN MISSOURI WHERE A HEAT ADVISORY IS IN EFFECT.

  A SOUTHWARD MOVING FRONTAL BOUNDARY WILL PRODUCE A FEW SCATTERED
  THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO
  THIS EVENING. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS WILL
  GENERALLY BE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.

  ANY STORMS THAT DEVELOP WILL POSE A RISK FOR DAMAGING WIND
  GUSTS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY NEAR THE
  MISSOURI AND FAR SOUTHEAST KANSAS/OKLAHOMA BORDER AREA.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S WILL PERSIST
  INTO FRIDAY ACROSS EXTREME SOUTHWESTERN MISSOURI AND
  SOUTHEASTERN KANSAS...AND RETURN TO MOST OF THE AREA AGAIN NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

COLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:53 AM CDTHeat AdvisorySGFBarry, Christian, Douglas, Greene, Howell, Jasper and 11 more15 hr
Jul 10, 4:26 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.